MAUDE Adverse Event Report: MEDELA LLC PNSA STARTER BP EN ES USA; PUMP, BREAST, POWERED

MEDELA LLC PNSA STARTER BP EN ES USA; PUMP, BREAST, POWERED
Model Number 101035077
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 01/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including inspecting the faceplate and back plate for damage; disassembling, inspecting, cleaning and reassembling the kit and tubing set; and powering on the device.The troubleshooting did not resolve the issue and proof of purchase was requested, which the customer provided on (b)(6) 2021.The customer was sent a replacement pump and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler on 01/27/2021, the customer indicated the replacement pump was working and her mastitis was resolved.The customer also confirmed she had returned her original pump in further follow up on 02/02/2021.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of (b)(6) 2013 to (b)(6) 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2021 the customer alleged she had low suction with her pump in style breast pump.She additionally alleged she had mastitis, was treated with antibiotics, and was sized for breast shields at the hospital.
 
Additional Manufacturer Narrative
The device was evaluated on (b)(6) 2021 with the customer's parts as received and it failed vacuum testing.The vacuum test was then conducted using a lab kit with the customer's pump and it passed.When a pump fails with the customer kit, but not the lab kit, any issue is typically attributable to the kit, not the pump.In this case, it was noted in the evaluation that the customer's tubing was broken/damaged and had residue on them and the customer's membranes were not laying flat.Any foreign contaminants that hinder the device's ability to form an adequate vacuum seal could potentially result in lower suction.It is very difficult to determine exactly how much contamination under normal use is needed for pump vacuum to suffer, but it is a known failure mode causing low suction.The pump in style instructions for use details cleaning procedure for the parts and accessories.It is also a common troubleshooting item we check with the customer when they call in.

Brand Name
PNSA STARTER BP EN ES USA
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry, il
MDR Report Key11324010
Report Number1419937-2021-00009
Device Sequence Number4125478
Product Code HGX
UDI-Device Identifier00020451350776
UDI-Public020451350776
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K181937
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101035077
Device Catalogue Number101035077
Device Lot Number0000011745
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2021
Initial Date Received by Manufacturer 01/18/2021
Supplement Date Received by Manufacturer03/22/2021
Initial Report FDA Received Date02/12/2021
Supplement Report FDA Received Date04/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;